Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 240, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 9, 2000, 11:58 PM EST for Franklin County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 9, 2000, 11:58 PM EST (04:58 UTC)
- Expired
- Nov 10, 2000, 1:00 AM EST
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Franklin County, PA
The radar
The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 100500 SVRCTP PAC055-100600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1158 PM EST THU NOV 9 2000 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY. * UNTIL 100 AM EST. * AT 1155 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MERCERSBURG...OR 19 MILES NORTHWEST OF MARTINSBURG...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERCERSBURG AT 1220 AM. GREENCASTLE AT 1230 AM. CHAMBERSBURG AT 1240 AM. GUILFORD AND MONT ALTO AT 1245 AM. FAYETTEVILLE AT 1250 AM. VERY LITTLE LIGHTNING HAS BEEN REPORTED WITH THESE STORMS. HOWEVER...WIND GUSTS UP TO 60 MPH WERE REPORTED OVER THE EASTERN PANHANDLE OF WEST VIRGINIA WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SHELTER NOW! $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:10 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Nov 9, 9:10 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 910 PM EST THU NOV 9 2000 UPPER LO CLEARLY VISIBLE IN SATELLITE IMAGERY THIS EVENING...MOVING QUICKLY NORTHEAST THROUGH THE OHIO VALL. AT THE SFC...COLD FRONT IS SHOWING UP AS BAND OF CONVECTION EXTENDING FROM SE OHIO SOUTHWARD ALONG THE APPALACHIANS. LIGHTNING DISPLAY HAS SHOWED A MARKED DECREASE IN STRIKES OVER THE LAST COUPLE OF HOURS AS FRONT MOVES INTO MORE STABLE ATMOS. EXPECT THIS TREND TO CONTINUE OVERNIGHT. HOWEVER...WITH UPPER LO TRACKING DIRECTLY OVER PENNSYLVANIA...WILL KEEP THE CHC OF THUNDER ALL AREAS TONIGHT. LINEAR EXTRAPOLATION FROM SATELLITE SUGGESTS THAT FRONT WILL CLEAR LAURELS BY AROUND MIDNIGHT AND EASTERN ZONES TOWARDS DAWN. FEW CHANGES NEEDED TO THE OVERNIGHT FCST OTHER THAN ENHANCED WORDING FOR SVR WATCH COUNTIES IN THE WEST. FRIDAY...HAVE RAISED WIND SPEEDS SLIGHTLY BASED ON LATEST ETA SOUNDINGS...WHICH SvHOW 900-850MB WINDS INCREASING TO AROUND 45KT IN WAKE OF LOW PRESSURE. .CTP...SEVERE THUNDERSTORM WATCH THROUGH MIDNIGHT NW MTNS AND LAUREL HIGHLANDS. FITZGERALD
In the hours before
Special weather statement, Nov 9, 7:35 PM EST, 4 hours 23 minutes before
PAZ004-005-010-017-024-033-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 735 PM EST THU NOV 9 2000 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS OF PENNSYLVANIA UNTIL MIDNIGHT... COUNTIES IN THE WATCH INCLUDE: WARREN...MCKEAN...ELK...CLEARFIELD... CAMBRIA...AND SOMERSET. A STRONG LOW PRESSURE CENTER OVER EASTERN MICHIGAN WILL PUSH A COLD FRONT ACROSS THE REGION LATE THIS EVENING. A LINE OF SEVERE THUNDERSTORMS JUST AHEAD OF THE FRONT WILL RACE NORTHEAST...REACHING EXTREME SOUTHWESTERN PENNSYLVANIA BY 9 PM. THE THUNDERSTORMS WILL LIKELY MAINTAIN THEIR INTENSITY...OR POSSIBLE WEAKEN A BIT...AS THEY MOVE ACROSS THE WESTERN MOUNTAINS BETWEEN 10 PM AND MIDNIGHT. THE PRIMARY THREAT FROM THIS LINE OF THUNDERSTORMS WILL BE DAMAGING WIND GUSTS OF 60 MPH OR GREATER. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. PEOPLE IN THE SEVERE THUNDERSTORM WATCH AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LAMBERT/FITZGERALD
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 10:15 PM EST | Severe Thunderstorm Warning | CTP | Somerset | 60 min |
| Nov 9, 10:45 PM EST | Severe Thunderstorm Warning | CTP | Bedford, Cambria | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.